Overdose Awareness Day has been a key remembrance event for those who have died from fatal drug overdoses since 2001.
Time to Remember, Time to ActThere are countless ways to take action on International Overdose Awareness Day, from wearing a wristband in a show of solidarity to participating in Narcan training to learn how to reverse an overdose. You can participate in a way that is most meaningful to (or comfortable for) you, whether it’s online or in a community-wide event. Educate yourself about drug overdose: It’s important to accurately recognize, and react accordingly to, a drug overdose. When someone overdoses on opioids, or another drug, they may be unresponsive to stimuli, have a shallow breath, blue lips or fingertips and may make gurgling or snoring sounds. If you see these signs, ensure their airway is clear and call 911 immediately. If the person has overdosed on an opioid (e.g., heroin, Oxycontin, etc.) and you have access to Narcan, give them one dose while on the phone with the emergency operator.Share helpful overdose information on social media: The International Overdose Awareness Day website offers a variety of free, downloadable resources for anyone to print or share on social media. These include fact sheets, logo assets, posters and infographics, among other resources. Post a tribute in remembrance of a loved one: Celebrating the life of someone you lost to a drug overdose is a great way to participate in International Overdose Awareness Day. You can write an online tribute to your loved one, post photos of them on social media or share fond memories of them with other close family and friends to honor their memory. Attend an event in your area: To participate in a commemorative activity in your area, search International Overdose Awareness Day events listed by state. Events range from candlelight vigils and memorial walks to harm reduction seminars and Narcan (naloxone) training.
Obtain Narcan, if it’s available near you: In many regions of the United States that are severely impacted by overdose deaths, civilians may be able to purchase Narcan through a national pharmacy chain, like CVS or Walgreens, without a prescription. Depending on your community’s specific events, public Narcan training may also be available on International Overdose Awareness Day.
Overdose Awareness Day also presents an opportunity to help the wider community understand that drug overdose is a social issue and no one is immune to drug harm.